Alert archive / Virginia / Wind Advisories in 2017

Wind Advisory 18, NWS Baltimore/Washington

December 13, 201715 counties in Virginia; Grant County, Mineral County, Pendleton County, West Virginia; Allegany County, Maryland

NWS Baltimore/Washington issued this wind advisory at Dec 13, 2017, 11:50 PM EST for 15 counties in Virginia; Grant County, Mineral County, Pendleton County, West Virginia; Allegany County, Maryland. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2017, 11:50 PM EST (04:50 UTC)
Expired
Dec 14, 2017, 12:00 PM EST
In force
12 hr
Issued by
NWS Baltimore/Washington

Counties Allegany County, MD, Albemarle County, VA, Amherst County, VA, Augusta County, VA, City of Harrisonburg, VA, City of Staunton, VA, City of Waynesboro, VA, Greene County, VA, Highland County, VA, Madison County, VA, Nelson County, VA, Page County, VA, Rappahannock County, VA, Rockbridge County, VA, Rockingham County, VA, Warren County, VA, Grant County, WV, Mineral County, WV, Pendleton County, WV

The radar

The Sterling radar (KLWX), 132 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 4.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2017-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2017-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2041 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WWUS71 KLWX 140450
NPWLWX

URGENT - WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
1150 PM EST Wed Dec 13 2017

MDZ501-VAZ503-504-WVZ501>503-505-506-141300-
/O.NEW.KLWX.WI.Y.0018.171214T0450Z-171214T1700Z/
Extreme Western Allegany-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Western Pendleton-
Eastern Pendleton-
Including the cities of Frostburg, Hightown, Monterey, Bayard, 
Mount Storm, Petersburg, Elk Garden, Riverton, Brandywine, 
Franklin, Oak Flat, Ruddle, and Sugar Grove
1150 PM EST Wed Dec 13 2017

...WIND ADVISORY IN EFFECT UNTIL NOON EST THURSDAY...

The National Weather Service in Baltimore MD/Washington has
issued a Wind Advisory, which is in effect until noon EST
Thursday.

* TIMING...Through Thursday morning. The strongest winds are
  expected between 4 am and 10 am Thursday morning. 

* WINDS...West overnight 20 to 35 mph with gusts around 50
  mph...becoming northwest Thursday morning. 

* IMPACTS...Scattered tree and power line damage. Difficulty 
  driving high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds around 50 mph are expected. 
Winds this strong can make driving difficult, especially for high 
profile vehicles.

&&

$$

VAZ025-026-507-508-141300-
/O.NEW.KLWX.WI.Y.0018.171214T0450Z-171214T1700Z/
Augusta-Rockingham-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-
Including the cities of Staunton, Waynesboro, Stuarts Draft, 
Harrisonburg, Big Meadows, and Wintergreen
1150 PM EST Wed Dec 13 2017

...WIND ADVISORY IN EFFECT UNTIL NOON EST THURSDAY...

The National Weather Service in Baltimore MD/Washington has
issued a Wind Advisory, which is in effect until noon EST
Thursday.

* TIMING...Through Thursday morning for elevations above 2000
  feet. The strongest winds are expected between 4 am and 10 am 
  Thursday morning. 

* WINDS...West overnight 20 to 35 mph with gusts around 50 mph for
  elevations above 2000 feet...becoming northwest Thursday 
  morning.
 
* IMPACTS...Scattered tree and power line damage. Difficulty 
  driving high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds around 50 mph are expected. 
Winds this strong can make driving difficult, especially for high 
profile vehicles.

&&

$$
2 follow-up statements
011 
WWUS71 KLWX 141350
NPWLWX

URGENT - WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
850 AM EST Thu Dec 14 2017

MDZ501-VAZ503-504-WVZ501>503-505-506-141700-
/O.CON.KLWX.WI.Y.0018.000000T0000Z-171214T1700Z/
Extreme Western Allegany-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Western Pendleton-
Eastern Pendleton-
Including the cities of Frostburg, Hightown, Monterey, Bayard, 
Mount Storm, Petersburg, Elk Garden, Riverton, Brandywine, 
Franklin, Oak Flat, Ruddle, and Sugar Grove
850 AM EST Thu Dec 14 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* TIMING...Until Noon today. The strongest winds will occur 
  through 10 AM.

* WINDS...Northwest 20 to 30 mph with gusts up to 50 mph.

* IMPACTS...Scattered tree and power line damage. Difficulty 
  driving high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds around 50 mph are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles.

&&

$$

VAZ025-026-507-508-141700-
/O.CON.KLWX.WI.Y.0018.000000T0000Z-171214T1700Z/
Augusta-Rockingham-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-
Including the cities of Staunton, Waynesboro, Stuarts Draft, 
Harrisonburg, Big Meadows, and Wintergreen
850 AM EST Thu Dec 14 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* TIMING...Through Noon today for elevations above 2000 feet. The
  strongest winds will occur through 10 AM.

* WINDS...Northwest 20 to 30 mph with gusts up to 50 mph.

* IMPACTS...Scattered tree and power line damage. Difficulty 
  driving high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds around 50 mph are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles.

&&

$$
704 
WWUS71 KLWX 141655
NPWLWX

URGENT - WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
1155 AM EST Thu Dec 14 2017

MDZ501-VAZ503-504-WVZ501>503-505-506-141800-
/O.EXP.KLWX.WI.Y.0018.000000T0000Z-171214T1700Z/
Extreme Western Allegany-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Western Pendleton-
Eastern Pendleton-
Including the cities of Frostburg, Hightown, Monterey, Bayard, 
Mount Storm, Petersburg, Elk Garden, Riverton, Brandywine, 
Franklin, Oak Flat, Ruddle, and Sugar Grove
1155 AM EST Thu Dec 14 2017

...WIND ADVISORY WILL EXPIRE AT NOON EST TODAY...

Winds will continue to decrease during the afternoon.

$$

VAZ025-026-507-508-141800-
/O.EXP.KLWX.WI.Y.0018.000000T0000Z-171214T1700Z/
Augusta-Rockingham-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-
Including the cities of Staunton, Waynesboro, Stuarts Draft, 
Harrisonburg, Big Meadows, and Wintergreen
1155 AM EST Thu Dec 14 2017

...WIND ADVISORY WILL EXPIRE AT NOON EST TODAY...

Winds will continue to decrease during the afternoon.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Dec 13, 9:36 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Dec 13, 9:36 PM EST, 2 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
936 PM EST Wed Dec 13 2017

.SYNOPSIS...
An Alberta Clipper will pass nearby tonight through early
Thursday. Developing low pressure will pass off the east coast
late Friday and high pressure will return for Saturday. Low
pressure may impact the area early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...

Band of very light snow went through our local area here in
northern VA about an hour or two ago producing only a trace.
Snow has shifted north and east into Baltimore and northeast MD
where a few snow reports up to half inch have been received. After
06Z, all snow is expected to shift well north into Pennsylvania
with snow ending except in the upslope areas of far western MD
and eastern WV. Becoming breezy again late tonight into early
Thu and windy over the mtns where gusts could reach wind
advisory criteria.

Breezy again tomorrow with highs only in the 30s and wind gusts
up to 35 mph in the morning diminishing in the afternoon.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Weak high pressure crosses the region Thursday night into early
Friday, with partial clearing and dry conditions with lighter
winds. Trough passing aloft however will generate a surface low
off the East Coast. While the chance of this low affecting our
region remains small, with the trough crossing the region have
kept slight chance to low chance pops for snow showers over the
region. Highs will cool a bit with the passing trough, with 30s
generally expected. System heads east of the region at night,
with drying likely, except for the upslope areas, where
accumulations are likely. Lows will be below freezing once
again.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
By Saturday, the upper level pattern will begin to change, with
upper level troughing pulling away to the northeast due to
developing ridging downstream of a west coast trough. Surface
high pressure will be building into the area, although
temperatures may remain slightly below normal in continued
northwest flow. The high will begin to move to the east on
Sunday, which will allow a more southerly flow to develop with
warmer temperatures.

For the remainder of the long term, while there is moderate
model agreement on the large scale pattern, there are
considerable smaller scale differences. One shortwave trough
will be crossing late Sunday, with deeper troughing digging
toward the eastern United States in the Tuesday to Wednesday
time frame. These two time frames represent the best opportunity
for some precipitation, although with low confidence due to the
spread in timing, locations and moisture sources. With a milder
westerly flow aloft overall, temperatures should remain above
normal (even above freezing at night), so any precipitation
should be in the form of rain, except minimal chances for
upslope snow.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
VFR conditions at present have an increasing chance of
deteriorating this evening as a brief period of snow is looking
more and more likely at the terminals near and north of DC. Cigs
and vis are likely to drop to at least MVFR at BWI/MTN/MRB, and
quite possibly doing likewise at DCA/IAD. CHO is most likely to
stay VFR. Conditions should improve after midnight and
generallye expect VFR to dominate Thursday through Friday night,
though the risk of snow showers will be elevated again on Friday
as another weak system crosses the area. Winds will relax
tonight but become reinvigorated from the northwest on
Thursday.

VFR with high pressure for Saturday and most of Sunday. A weak
weather system could bring some showers late Sunday into Monday,
but it's uncertain at this time if sub-VFR conditions would
result.

&&

.MARINE...

Gale warning has been issued for the lower waters through 17Z
Thu. Marginal gusts up to 35 kt possible. SCA elsewhere through
Thu afternoon.

We then drop back below SCA over the course of Thursday night,
but another system crossing the area could bring SCA back on
Friday.

Small Craft Advisory conditions will remain possible through
Saturday in west/northwest flow. Winds will become lighter
Saturday night into Sunday with high pressure. Southerly flow on
Sunday will become westerly on Monday as a weak system passes.
At this time, it appears winds will remain below criteria
through this period.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory until 7 AM EST Thursday for MDZ501.
VA...None.
WV...Winter Weather Advisory until 7 AM EST Thursday for WVZ501-503.
MARINE...Small Craft Advisory until midnight EST Thursday night for
     ANZ531>533-537-539>541.
     Small Craft Advisory until 6 PM EST Thursday for ANZ530-535-
     536-538-542.
     Small Craft Advisory from 6 PM Thursday to midnight EST
     Thursday night for ANZ534-543.
     Gale Warning until noon EST Thursday for ANZ534-543.

&&

SYNOPSIS...RCM
NEAR TERM...LFR
SHORT TERM...RCM
LONG TERM...ADS
AVIATION...ADS/RCM
MARINE...ADS/RCM
Hazardous weather outlook, Dec 13, 9:39 PM EST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
939 PM EST Wed Dec 13 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-141000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
939 PM EST Wed Dec 13 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

There is a potential winter commuting hazard statement for the
Baltimore metro area for the Thursday morning commute. A period
of light accumulating snow is likely through 1 AM Thursday. The
highest risk is near the Mason- Dixon Line.

A gale warning has been issued for the lower Chesapeake Bay waters
through Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather using standard
operating procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-141000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
939 PM EST Wed Dec 13 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect for tonight for western
Grant...western Mineral and western Allegany Counties. A period of
accumulating snow is also possible tonight for locations further
east near the Mason-Dixon Line.

There is a potential winter commuting hazard statement for the
Baltimore metro area for the Thursday morning commute. A period
of light accumulating snow is likely through 1 AM Thursday. The
highest risk is near the Mason- Dixon Line.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The Winter Weather Advisory continues 7 am Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather using standard
operating procedures.

In the hours before

Local storm report, Dec 13, 9:45 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
945 PM EST WED DEC 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     SNOW             WHITEFORD               39.71N  76.35W
12/13/2017  E0.9 INCH        HARFORD            MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1703491

DH
Local storm report, Dec 13, 9:59 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
959 PM EST WED DEC 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     SNOW             1 E BENTLEY SPRINGS     39.67N  76.65W
12/13/2017  M0.5 INCH        BALTIMORE          MD   TRAINED SPOTTER

0940 PM     SNOW             NE OAKLAND              39.41N  76.90W
12/13/2017  M0.7 INCH        CARROLL            MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1703492
EVENT NUMBER LWX1703493

DH
Local storm report, Dec 13, 10:13 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1013 PM EST WED DEC 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     SNOW             1 SE ELDERSBURG         39.40N  76.93W
12/13/2017  M0.5 INCH        CARROLL            MD   COCORAHS

            SNOW LIQUID RATIO OF 13 TO 1.

&&

EVENT NUMBER LWX1703495

LFR
Local storm report, Dec 13, 10:17 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1017 PM EST WED DEC 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             2 NW LONG GREEN         39.49N  76.54W
12/13/2017  M0.8 INCH        BALTIMORE          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1703496

LFR
Local storm report, Dec 13, 11:10 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1110 PM EST WED DEC 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     SNOW             1 NW RIDGELEY           39.65N  78.78W
12/13/2017  M2.0 INCH        ALLEGANY           MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1703497

BJL
Special weather statement, Dec 13, 11:18 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
1118 PM EST Wed Dec 13 2017

MDZ004>006-011-014-505>508-141100-
Frederick MD-Carroll-Northern Baltimore-Southern Baltimore-
Anne Arundel-Northwest Howard-Central and Southeast Howard-
Northwest Harford-Southeast Harford-
Including the cities of Frederick, Ballenger Creek, Eldersburg,
Westminster, Reisterstown, Cockeysville, Baltimore, Glen Burnie,
Annapolis, Severn, South Gate, Severna Park, Arnold, Odenton,
Lisbon, Columbia, Ellicott City, Jarrettsville, and Aberdeen
1118 PM EST Wed Dec 13 2017

...SLIPPERY CONDITIONS WILL PERSIST OVERNIGHT ON UNTREATED
SURFACES...

The light snow has ended for most areas. Any leftover light snow
or flurries overnight will produce little or no additional
accumulation. However...temperatures remain below freezing and
any locations that received snow will have slippery surfaces
overnight into the morning rush for Thursday.

If commuting overnight or Thursday morning, be aware of the
slippery roads and sidewalks. Plan ahead by allowing for extra
travel time for your commute.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 9:06 PM ESTGale WarningLWX15 hr
Dec 14, 6:06 PM ESTSmall Craft AdvisoryLWX48 hr

Nearby

Wind Advisories in Virginia, 2017Wind Advisories in West Virginia, 2017Wind Advisories in Maryland, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.